Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 16, NWS Dodge City, KS

June 2, 2008Morton County, Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this red flag warning at Jun 2, 2008, 3:32 AM CDT for Morton County, Seward County, Stevens County, Kansas. It took effect at Jun 2, 2008, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2008, 3:32 AM CDT (08:32 UTC)
In effect from
Jun 2, 2008, 1:00 PM CDT
Expired
Jun 2, 2008, 8:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Morton County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
881 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KDDC 020832
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
332 AM CDT MON JUN 2 2008

...CRITICAL FIRE WEATHER TODAY...

.HOT TEMPERATURES...LOW RELATIVE HUMIDITIES AND GUSTY SOUTH WINDS
WILL LEAD TO DANGEROUS FIRE WEATHER CONDITIONS. ALL OUTDOOR
BURNING IS STRONGLY DISCOURAGED LATER THIS AFTERNOON.

KSZ084>086-021645-
/O.NEW.KDDC.FW.W.0016.080602T1800Z-080603T0100Z/
MORTON-STEVENS-SEWARD-
332 AM CDT MON JUN 2 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING. 

RELATIVE HUMIDITIES WILL DROP TO 10 TO 15 PERCENT THIS AFTERNOON.
SOUTH WINDS AT 20 TO 25 MPH WITH GUSTS TO 30 MPH WILL LEAD TO
FAVORABLE CONDITIONS FOR WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$


18
1 follow-up statement
000 
WWUS83 KDDC 021601
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1101 AM CDT MON JUN 2 2008

...CRITICAL FIRE WEATHER THIS AFTERNOON...

.HOT TEMPERATURES...COMBINED WITH LOW RELATIVE HUMIDITIES AND
GUSTY SOUTH WINDS WILL LEAD TO DANGEROUS FIRE WEATHER CONDITIONS.
ALL OUTDOOR BURNING SHOULD BE AVOIDED THIS AFTERNOON.

KSZ084>086-030100-
/O.CON.KDDC.FW.W.0016.080602T1800Z-080603T0100Z/
MORTON-STEVENS-SEWARD-
1101 AM CDT MON JUN 2 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING.

RELATIVE HUMIDITIES WILL DROP TO 10 TO 15 PERCENT THIS AFTERNOON.
SOUTH WINDS AT 20 TO 25 MPH WITH GUSTS TO 30 MPH WILL LEAD TO
FAVORABLE CONDITIONS FOR WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

12

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Jun 2, 3:16 AM CDT, 16 minutes earlier.

Area forecast discussion, Jun 2, 3:16 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
316 AM CDT MON JUN 2 2008

.DISCUSSION...

DAYS 1-2...
NAM AND GFS THIS MORNING NOT OVERLY EXCITED ABOUT PCPN CHANCES
OVER THE NEXT 12 HOURS. NAM DOES DEVELOP SOME CONVECTION TOWARDS
12Z IN OUR E/NE CWA WHICH IS PROGGED TO BE JUST NE OF OUR 7H
BAROCLINIC ZONE WHERE GOOD LLVL WAA DEVELOPS. LAST NIGHTS MODEL
RUN OVER ESTIMATED MID LVL WARMING BUT AS OF 7Z IT APPEARS THE
MODELS MAY BE DOING A BETTER JOB THIS MORNING WITH OUR WARM LAYER
ALOFT AND LOCATION OF THE BAROCLINIC ZONE. WITH THIS IN MIND WILL
FOLLOW THE GENERAL TREND OF THE MODELS WITH PCPN DEVELOPING EARLY
THIS MORNING IN OUR NE/ERN CWA AND EXPANDING THE AREAL COVERAGE OF
THE PCPN AS IT MOVES E/SE. GIVEN THIS AND THAT FACT THAT
CONVECTION WAS BEGINNING TO OCCUR IN OUR NE CWA AT THIS TIME AM
SOMEWHAT RELUCTANT TO REMOVE FLOOD WARNING YET. DO THINK THE
PRIMARY HAZARD THIS MORNING WILL STILL BE HEAVY RAIN ALONG WITH
SOME HAIL.

BY THE EARLY AFTERNOON PRESSURES BEGIN FALLING ALONG THE WESTERN
HIGH PLAINS AS A STRONGER UPPER LVL TROF BEGINS TO APPROACH THE
ROCKIES. SFC LOW CURRENTLY PROGGED TO BE NEAR THE KS/CO BORDER LATE
THIS AFTERNOON AS LOW DWPTS SPREAD INTO OUR SW CWA. BASED ON
PROGGED DWPTS/RH WE WILL APPROACH RED FLAG WARNING HERE BUT WIND
SPEEDS ARE GOING TO BE MARGINAL. THE POSSIBLE EXCEPTION WILL BE
MORTON, STEVENS AND SEWARD COUNTIES. HERE WINDS APPEAR TO BE
STRONG ENOUGH TO JUSTIFY RFW CRITERIA. ALSO THESE COUNTIES DID
NOT GET THE RAINS THE THE OTHER COUNTIES DID OVER THE WEEKEND. AS
FOR STEVENS AND MORTON COUNTY IT WAS ALSO NOTICED THAT ON THE
FUEL STATUS PAGE THAT THE GREEN UP HERE WAS REDUCED TO ONLY 35%
AND CRITICAL CONDITIONS WORDING WAS HIGHLIGHTED.

LATE TONIGHT ONE S/W TROF MOVES OUT INTO THE PLAINS AND A COLD
FRONT WILL SLIDE SOUTH INTO SW KS BY 12Z TUESDAY. DUE TO THE WARM
TEMPS PROGGED IN THE MID LVLS MODELS AM NOT OVERLY EXCITED ABOUT
PCPN CHANCES WITH THIS FRONT NOR WITH THE DRY LINE WHICH WILL BE
LOCATED OVER OUR CWA DURING THE LATE MONDAY AFTERNOON.

ON TUESDAY THE FRONT STALLS OUT OVER THE PANHANDLE OF OK/TX WITH
MOISTURE POOLING JUST NORTH OF THE FRONT IN SW KS. INITIALLY MID
LVLS SUGGEST A CAP BUT WITH MOIST UPSLOPE FLOW DEVELOPING IN
ACROSS SW KS/SE CO AHEAD OF AN APPROACHING UPPER S/W TROF UNABLE
TO RULE OUT SOME LATE DAY STORMS MOVING IN FROM THE W/NW. ALSO
NOTICING SOME 85H WAA DEVELOPING LATER TUESDAY NIGHT NORTH OF THE
FRONT SO PCPN CHANCES LIKELY TO BE IMPROVING ACROSS MOST IF NOT
ALL THE CWA TUESDAY NIGHT.

DAYS 3-7...
MODERATE SOUTHWEST MID LEVEL FLOW WILL DEVELOP ON WEDNESDAY AHEAD
OF A STRONG SHORTWAVE TROUGH. A FRONT DRYLINE INTERSECTION SHOULD
BE LOCATED SOMEWHERE ACROSS WESTERN OR SOUTHWEST KANSAS, PERHAPS
NEAR DODGE CITY. VERY HOT MAXES ARE EXPECTED SOUTH OF THE FRONT
AND ALONG AND WEST OF THE DRYLINE AT COLDWATER, LIBERAL AND
PERHAPS AS FAR NORTH AS DDC. THE VERY HOTTEST TEMPS SHOULD BE
IMMEDIATELY BEHIND THE DRYLINE AND NOT ON THE HIGHER TERRAIN. HIGH
SFC BASED CAPE VALUES WILL EXIST NORTH OF THE FRONT WITH 65-70F
SFC DEWPOINTS POOLING. 700MB TEMPS WILL BE VERY WARM (+15C). IN
THE ABSENCE OF STRONG LARGE SCALE LIFT, WE WILL HAVE TO RELY ON
CONVERGENCE ALONG THE FRONT, ESPECIALLY WHERE IT INTERSECTS THE
DRYLINE. AN ISOLATED SEVERE STORM OR TWO IS POSSIBLE.

THE BEST CHANCE OF STORMS WILL BE THURSDAY AFTERNOON AS A SHORTWAVE
TROUGH APPROACHES THE HIGH PLAINS AND 700MB TEMPS COOL DOWN A BIT.
THE BEST CHANCE FOR STORMS WILL BE IN OUR EASTERN COUNTIES
WHERE HIGH THETA-E VALUES WILL RESIDE. SEVERE STORMS ARE POSSIBLE.

A WEAK COLD FRONT WILL PASS THROUGH SW KS THURSDAY EVENING. SOME
COOLING IS EXPECTED BY FRIDAY BUT THIS MAY BE SHORT LIVED AS THE
NEXT TROUGH DIGS IN THE WESTERN US NEXT WEEKEND.

&&

.AVIATION...
VERY MOIST, LOW LEVEL UPSLOPE FLOW WILL LEAD TO IFR
AND EVENTUALLY LIFR CEILINGS BY 12Z. CEILINGS WILL GRADUALLY RISE
AFTER 14Z AS SFC HEATING RESUMES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  98  63  90  66 /  20   0  10  20
GCK  97  59  88  65 /  20   0  10  20
EHA 101  59  92  62 /   0   0  20  20
LBL 102  62  93  65 /   0   0  20  20
HYS  89  64  86  65 /  40  10   0  20
P28  96  70  94  71 /  30   0  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL NOON CDT TODAY FOR KSZ030-031-046.

RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS
EVENING FOR KSZ084>086.

&&

FN18/24/24
Hazardous weather outlook, Jun 1, 7:56 AM CDT, 19 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
756 AM CDT SUN JUN 1 2008

KSZ030-031-043>046-061>066-074>081-084>090-021015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
756 AM CDT SUN JUN 1 2008 /656 AM MDT SUN JUN 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT AND
EARLY MONDAY MORNING. THE PRIMARY HAZARD FROM THESE STORMS WILL
BE LARGE HAIL. AT THIS TIME THE EXPECTED TRACK OF THESE STORMS
WILL KEEP THE BULK OF THE PRECIPITATION AND HAIL NORTH OF A GARDEN
CITY TO LARNED LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE SUNDAY NIGHT NORTH OF A
GARDEN CITY TO LARNED LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

Nearby

Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.